Reactions, misuse with pain medication

Reports of serious adverse reactions and potential misuse have led to revised labeling for the prescription pain reliever Ultram (tramadol). FDA also has sent a letter to health-care professionals on the drug's safety.

Since Ultram was approved March 3, 1995, FDA has received 115 reports of drug abuse, dependence, withdrawal symptoms, and intentional overdose by people taking the drag. In addition, postmarketing surveillance revealed 83 cases of seizures in patients who used Ultram while on other medications, such as tricyclic antidepressants (for example, Elavil, or amitriptyline) and selective serotonin uptake inhibitors (for example, Prozac, or fluoxetine).

FDA worked with the company that markets Ultram, Ortho McNeil, to develop new labeling that discourages doctors from prescribing the drug to patients with a history of opioid addiction or dependence. The labeling also gives a de-miled explanation of the risk of seizure and advises against the use of Ultram by patients allergic to codeine. Some patients with this allergy have had severe reactions while taking Ultram.

FDA highlighted these warnings in its letter last March 20 to health-care professionals. In the letter, the agency urged the professionals:

to adhere to the dosing and administration in the Ultram labeling
not to exceed the labeled recommendations
to report patients' adverse reactions to Ortho McNeil or to FDA's MED WATCH program.

Share this with your friends